Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Spectral method on quadrilaterals

Authors: Guo Ben-yu and Jia Hong-li
Journal: Math. Comp. 79 (2010), 2237-2264
MSC (2010): Primary 65N35, 41A30, 35J05
Published electronically: April 8, 2010
MathSciNet review: 2684363
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we investigate the spectral method on quadrilaterals. We introduce an orthogonal family of functions induced by Legendre polynomials, and establish some results on the corresponding orthogonal approximation. These results play important roles in the spectral method for partial differential equations defined on quadrilaterals. As examples of applications, we provide spectral schemes for two model problems and prove their spectral accuracy in Jacobi weighted Sobolev space. Numerical results coincide well with the analysis. We also investigate the spectral method on convex polygons whose solutions possess spectral accuracy. The approximation results of this paper are also applicable to other problems.

References [Enhancements On Off] (What's this?)

  • 1. Bernardi C. and Maday Y., Spectral methods, in Handbook of Numerical Analysis, 209-486, ed. by Ciarlet P. G. and Lions J. L., Elsevier, Amsterdam, 1997. MR 1470226
  • 2. Bernardi C., Maday Y. and Rapetti F., Discretisations Variationnelles de Problemes aux Limites Elliptique, Collection: Mathematique et Applications, Vol. 45, Springer-Verlag, Berlin, 2004. MR 2068204 (2005g:65004)
  • 3. Boyd J. P., Chebyshev and Fourier Spectral Methods, Second edition, Dover Publication Inc., Mineda, New York, 2001. MR 1874071 (2002k:65160)
  • 4. Canuto C., Hussaini M. Y., Quarteroni A. and Zang T. A., Spectral Methods: Fundamentals in Single Domains, Springer-Verlag, Berlin, 2006. MR 2223552 (2007c:65001)
  • 5. Canuto C., Hussaini M. Y., Quarteroni A. and Zang T. A., Spectral Methods: Evolution to complex Geometries and Applications to Fluid Dynamics, Springer-Verlag, Berlin, 2007. MR 2340254 (2009d:76084)
  • 6. Funaro D., Polynomial Approximations of Differential Equations, Springer-Verlag, Berlin, 1992. MR 1176949 (94c:65078)
  • 7. Gottlieb D. and Orszag S. A., Numerical Analysis of Spectral Methods: Theory and Applications, SIAM-CBMS, Philadelphia, 1977. MR 0520152 (58:24983)
  • 8. Guo Benqi, Approximation theory for the $ p$-version of the finite element method in three dimensions, Part II: Convergence of the $ p$-version of the finite element method, SIAM J. on Numer. Anal. 47 (2009), no. 4, 2578-2611. MR 2217381 (2007b:65121)
  • 9. Guo Ben-yu, Spectral Methods and Their Applications, World Scientific, Singapore, 1998. MR 1641586 (2000b:65194)
  • 10. Guo Ben-yu, Jacobi approximations in certain Hilbert spaces and their applications to singular differential equations, J. Math. Anal. Appl., 243 (2000), 373-408. MR 1741531 (2001b:65082)
  • 11. Guo Ben-yu, Shen Jie and Wang Li-lian, Optical spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comp., 27 (2006), 305-322. MR 2285783 (2008f:65233)
  • 12. Guo Ben-yu and Wang Li-lian, Jacobi approximations in non-uniformly Jacobi-Weighted Sobolev spaces, J. Appr. Theo., 128 (2004), 1-41. MR 2063010 (2005h:41010)
  • 13. Guo Ben-yu and Wang Li-lian, Non-isotropic Jacobi spectral method, Cont. Math., 329 (2003), 157-164. MR 2022641 (2004k:65123)
  • 14. Guo Ben-yu and Wang Li-lian, Error analysis of spectral method on a triangle, Adv. in Comp. Math., 128 (2005), 1-24. MR 2291668 (2007k:41008)
  • 15. Guo Ben-yu and Wang Tian-jun, Composite generalized Laguerre-Legendre spectral method with domain decomposition and its application to Fokker-Planck equation in an finite channel, Math. Comp., 78(2009), 129-151. MR 2448700
  • 16. Guo Ben-yu and Wang Tian-jun, Composite Laguerre-Legendre spectral method for exterior problems, Adv. in Comp. Math., DOI: 10.1017/s.10444-008-9112-5.
  • 17. Karniadakis G. E. and Sherwin S. J., Spectral/hp Element Methods for CFD, The Second Edition, Oxford Univ. Press, Oxford, 2005. MR 2165335 (2006j:65001)
  • 18. Strang G. and Fix G. J., An Analysis of the Finite Element Method, Prentice-Hall, 1973. MR 0443377 (56:1747)
  • 19. Zhang Zhi-ming, Polynomial preserving gradient recovery and a posteriori estimate for bilinear element on irregular quadrilaterals, Int. J. Numer. Anal. Model, 1 (2004), 1-24. MR 2052728 (2005b:65119)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N35, 41A30, 35J05

Retrieve articles in all journals with MSC (2010): 65N35, 41A30, 35J05

Additional Information

Guo Ben-yu
Affiliation: Department of Mathematics, Shanghai Normal University, 200234, Shanghai, People’s Republic of China

Jia Hong-li
Affiliation: Department of Mathematics, Donghua University, 200065, Shanghai, People’s Republic of China

Keywords: Orthogonal approximation on quadrilaterals, spectral method.
Received by editor(s): July 15, 2008
Received by editor(s) in revised form: April 30, 2009, and June 21, 2009
Published electronically: April 8, 2010
Additional Notes: The work of this author is supported in part by NSF of China N.10871131, Science and Technology Commission of Shanghai Municipality, Grant N.075105118, Shanghai Leading Academic Discipline Project N.S30405, and Fund for E-institute of Shanghai Universities N.E03004.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society